Reading time: 4 – 6 minutes
The U.S. Centers for Disease Control and Prevention (CDC) is implementing a new educational program to help remind parents of the importance of keeping medications — even those purchased over-the-counter — “Up and Away and Out of Sight” of young children. Toddlers in particular are at risk from medications and vitamins left within reach, as they have the manual dexterity to open many medication containers, coupled with a very young child’s tendency to explore the world orally. According to the CDC, one in 150 two-year-olds ends up in the emergency room each year due to medication overdose; most of these are the result of the child encountering and ingesting the medicine .
“Up and Away and Out of Sight” encourages parents to follow some basic principles for keeping medications out of the hands of children:
Keep prescription medications, over-the-counter medications, and vitamins out of reach of children, and in a place where the children can’t see the medications.
Put medications away in an out-of-sight, out-of-reach place every time they’re used, even if another dose will be necessary in a few hours’ time.
Listen for the “click” of a properly locked safety cap when closing medication.
Teach children what medication is, and that they must not take it on their own. It’s important to avoid referring to medication as “candy” or a “treat.”
Make sure visitors put their bags, purses, and anything else that contains medication out of reach of children.
Call Poison Control in the case of a suspected or known medication overdose.
While many parents recognize that prescription medication can be dangerous in the case of an accidental ingestion or overdose, fewer realize that over-the-counter medication overdoses can have harmful or fatal consequences. For instance, acetaminophen — the ingredient in Tylenol — can lead to irreversible and catastrophic liver damage if too much is taken. Acetaminophen overdoses are particularly common in children, because the ingredient is present in many different over-the-counter medications, and parents or caregivers may not think to cross check all the medications they’re giving for a child’s symptoms. Further, parents or caregivers can unintentionally overdose a child in the event that they don’t communicate with one another about when a dose of medication was last given.
Until recently, acetaminophen was available in two different pediatric formulations: one for babies, and one for toddlers and older children. The infant formulation was administered by dropper, and was much more concentrated than the older child formulation, which was consequently administered in larger doses. A parent used to using the weaker formulation could inadvertently overdose a child by giving the same volume of the much stronger infant formulation. The FDA was originally planning to discuss the safety of Infant Tylenol, but several drugmakers — including Johnson & Johnson — preempted any formal action by announcing a decision to discontinue over-the-counter infant drops of medications that contain acetaminophen in May of 2011 . This came amid a number of product recalls in 2011 as J&J was looking to restore brand confidence.
Because the FDA did not take formal action on the acetaminophen formulation issue, manufacturers are still free to make infant-strength acetaminophen formulations. Parents should therefore double-check the strength and dosage of acetaminophen — or any other medication — before administering it to children.
- Many young children overdosing from medicines at home. U.S. Centers for Disease Control and Prevention press release. 2011 Dec 13.
- OTC Industry Announces Voluntary Transition to One Concentration of Single-Ingredient Pediatric Liquid Acetaminophen Medicines. Consumer Healthcare Products Association. 2011 May 4